UK regulators are warning people with a history of "significant" allergic reactions to avoid taking the Pfizer-BioNTech coronavirus vaccine after two people experienced symptoms of "anaphylactoid reaction." Two National Health Service staff members who received a dose on Tuesday suffered the reaction, which is generally serious and potentially life threatening. Both individuals—who have a history of such reactions and carry an adrenaline auto injector or EpiPen—are said to be recovering after the appropriate treatment, reports ITV News. Based on the two cases, the Medicines and Healthcare products Regulatory Agency (MHRA) has advised that anyone with a history of "significant" allergic reactions to medicines, food, or vaccines should not receive a dose for the time being.
NHS' national medical director Stephen Powis said this was "common with new vaccines." Pfizer said it was a "precautionary measure" while the MHRA investigates "in order to fully understand each case and its causes," per the Guardian. It added the vaccine had been "well tolerated" in the phase three clinical trial, involving 44,000 participants, with "no serious safety concerns." "We know from the very extensive clinical trials that this wasn't a feature but if we need to strengthen our advice now that we have had this experience ... we will get that advice to the field immediately," MHRA chief executive Dr. June Raine said Wednesday. She noted those administering the vaccine would be on the lookout for side effects. The MHRA added "resuscitation facilities should be available at all times for all vaccinations." (Read more coronavirus vaccine stories.)